Join 3,572 readers in helping fund MetaFilter (Hide)


Birth Control: Does it get better?
December 12, 2011 7:17 PM   Subscribe

Is the moodiness caused by birth control something I should power through, or is it time to call it quits on this brand?

I've been on Seasonique for about 4 1/2 weeks now for medical reasons. I've been put on the pill to regulate my periods and am basically stuck on it in one form or another for good. For the first few weeks, I was incredibly exhausted (as in I found it nearly impossible to pull myself together to do anything other than work and essential errands). Now that my energy has sort of come back, I've been having fits of anxiety and insomnia. I feel overly sensitive to light, noise, and bad smells for weird blips of time, and I've been having concentrated fits of frustration and worry that are caused by really insubstantial "problems". Not being able to find a ponytail holder yesterday wasn't unlike the end of the world. Having a song stuck in my head this morning made me feel strange and worthless and outwordly annoying. I know that having a song stuck in my head is totally normal, but I was afraid that I would accidentally start singing "What About Love?" by Heart under my breath and my co-workers would figure out that I've finally lost it for good. I know that this anxiousness is all in my head, but I can't seem to make it go away. Waking up at 4 am is the worst as my mind concocts the strangest things to fret about until the sun comes up (data entry errors, embarrassing crap I said when I was a teenager, someday my cat will get too old and die and so will I, etc). In short, I can't stop cussing at myself and concocting troublesome mental nonsense.

Should I call my doctor and attempt to switch pills this early in the game? The only reason I'm having my doubts is because the fatigue part is starting to wear off, so I'm wondering if the anxiety part may eventually calm down as well. I have a hunch that all hormonal birth controls are going to be a pain, so I figure I may as well keep trying this one. The infrequent periods thing is why the doctor chose Seasonique, so I'm thinking I should stick it out. But it's basically Satanic.

My other thought is to call my doctor and ask for something to deal with the anxiety. Is that a weird thing to do? She's an OBGYN, and I don't currently have a general care physician. Is it normal to call a lady doctor and ask for Xanax and/or mild sleeping pills? Or is there something else I should be asking for?

I can be a rather high strung person at times, but I usually tend to thrive as long as I can stay busy. I can sort of feel myself sinking because of all this, and I don't want to start sucking at my job or drive my fiance crazy.

Is this normal?!
posted by macrowave to Health & Fitness (9 answers total) 4 users marked this as a favorite
 
The rule of thumb is to stick it out for three months. That's the amount of time that's considered sufficient for minor side effects to either resolve on their own or persist indefinitely.
posted by telegraph at 7:20 PM on December 12, 2011


As telegraphs said, 3 months is the general rule of thumb for "sticking it out."

But I've been on forms of the pill where waking up the very next day after taking the first pill, and feeling totally off. I stuck it out for about 3.5 months, then quit midway in a pack because I couldn't take it anymore.

I told my doctor about the symptoms I was experiencing, and based on feedback she received from other patients, she recommend a different brand - which I've been on for 4 years now, without problems. I feel... nothing. Just normal.

Anyway - it's up to you how long you want to continue trying the one you're on, but definitely describe exactly how you feel it's altered you. Your doc may be able to use those experiences to guide you to something that may mesh a lot better. In general, I'm wary of the "cure a side effect of a pill with another type of pill" thing, but that's up to you. You may not be able to get away with the periods 4x a year thing, but there may very well be another form of birth control that clicks with you much much better.
posted by raztaj at 7:35 PM on December 12, 2011


Yes. Call your doctor and alert them to this situation.

No. You shouldn't stick it out. Yes you can find something that makes you feel "nothing."

Um. Are you sure this is the only solution to your issue? I ask gently because I was prescribed birth control many years ago for medical reasons, and I gotta be honest, looking back I realize the pill fucked up my body and emotions at times, but it never really solved or mitigated the medical issue. It was kinda non-related, in the end, even though the practice of prescribing hormonal birth control for that issue was/is very very common.

If you don't a second opinion, maybe just search the Internet and see what's common medical practice for your situation?

YMMV and all that. Good luck!
posted by jbenben at 7:56 PM on December 12, 2011


There are also other options for having periods only a few times a year; you should ask your doc, but most pills can be run together (don't take the 7 days of placebo pills), the NuvaRing can be replaced after 4 weeks instead of 3 plus a week off, or replaced after 3 with a new ring instead of waiting a week, etc. I don't know if these uses are off-label but they are by no means uncommon.

So, if Seasonique doesn't work for you, it still might be possible to have a period less often.

Oh, also, the time of day you take the pill can change when you get symptoms (or if you get them at all). It generally doesn't matter what time you take it as long as you take it the same time every day; you might have more luck not waking up at 4 am if you take it in the morning instead of at night, or vice versa.

If I were you, I'd call the doc, and tell them what you told us: you think it might pass, but you'd like techniques for managing it better, and you want the doc to know that it's not perfect right now and you might be needing a change (if not now, in a couple months).
posted by nat at 8:18 PM on December 12, 2011


After trying a variety of methods and doses, I found the pill low dose is the only one I feel normal on. I know they say to stick it out, bit I never had minor side effects go away - they just got worse.
posted by DoubleLune at 8:21 PM on December 12, 2011


I went kinda nuts on HBC and didn't realize it until I went off of it. I tried all sorts of flavors and never really found one that made me feel normal -- until I opted for a hormonal IUD. Having the hormones centralized and non-systemic made me feel more like myself than i had in years! Also, my Mirena stopped my periods completely. (This is awesome for me but could potentially be terrifying for others!) I only now get the occasional crying jag or period pimple -- that's what tells me my hormones have shifted.

Talk to your doctor. The side effects should not be interferring with your daily life so drastically. Sure, for the first cycle or two...but, enough to keep you up at night, thinking about death and data entry? No bueno!
posted by beloveddoll at 8:26 PM on December 12, 2011


Also Nthing not sticking it out, never used Seasonique but I did try the patch a few years ago and it was horrible! It was my PMS and periods off the pill x 5! I was on edge, crying a lot, and had some of the worst cramps ever. I'd get sudden headaches from caffeine or nicotine and was freaked that I'd was going to get a stroke from the stuff. I'm surprised you've lasted so long while feeling like this, I ripped that patch off after 2 1/2 weeks.

I ended up calling planned parenthood and told them what happened and they said that it wasn't for everyone-so this might not be for you. I went back on my old pills which were low-dose and I've been using that kind ever since.

The point is: having a period might be a small inconvenience for a drug that agrees with you, just like taking a pill at the same time every day is a small inconvenience for me for that same reason.
posted by deinemutti at 10:24 PM on December 12, 2011


Three months may be the party line, but I don't believe in having to stick out anything you are already describing as "Satan" if you aren't getting absolutely stellar benefits otherwise out of it. I personally recently went on Nuvaring, and after 8 weeks of unbelievable mood swings and end-of-the-world type feelings, I switched back off. And wouldn't you know, they were gone.

Don't be afraid to keep pushing. There are just some of us for whom it's a bit more difficult to figure out what works, and unfortunately, sometimes we have to be a bit extra-vigilant to get the docs to listen.
posted by pixiecrinkle at 6:41 AM on December 13, 2011


Absolutely try to switch now. Yes, it's normal to have side effects, including those that affect your mood, but if you don't think you can tolerate sticking with Seasonique for two more months to see if the anxiety goes away, that's *totally fine*. Various pills react differently with different women, and there are plenty of options if this one didn't work out.

Re: BC options that make periods less frequent. Have you thought about Depo-Provera (the shot)? For many women I knew in college, the shot stopped their periods completely, or nearly so. I *don't* recommend Implanon, the arm implant. My periods have been completely unpredictable since I've been on it.
posted by epj at 3:34 PM on December 13, 2011


« Older How to manage family Christmas...   |  I have some white T-shirts (st... Newer »
This thread is closed to new comments.